Montana, 2008

Heavy Snow in Montana, May 21 to 24, 2008

May 21 to 24, 2008 · NWS TFX · 5 events in 5 counties and zones

A vigorous storm system brought heavy snow to the mountains of southwest Montana. Snow amounts in excess of 6 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous storm system brought heavy snow to the mountains of southwest Montana. Snow amounts in excess of 6 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 10:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 21, 10:48 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1148 AM MDT WED MAY 21 2008

UPDATED AVIATION SECTION

.UPDATE...
CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE. THIS MORNING ONE AREA
OF SHOWERS WAS MOVING NORTH ALONG THE EAST SLOPES OF THE ROCKY
MOUNTAINS. ANOTHER BAND OF SHOWERS OVER FAR SOUTHEAST IDAHO
WILL MOVE NORTH INTO CENTRAL MONTANA THIS AFTERNOON. MAIN CHANGE
TO THE FORECAST WAS TO SPREAD THE LIKELY POPS FARTHER W. ALSO
RAISED SNOW LEVELS FOR TODAY AND INCREASED THE AMOUNT OF
PRECIPITATION FORECAST OVER THE EASTERN PORTION OF SOUTHWEST
MONTANA AND CENTRAL MONTANA. CURRENT TEMPERATURES OVER CENTRAL
MONTANA ARE NEAR OR AT FORECAST HIGHS FOR TEMPERATURES ARE NOT
EXPECTED TO RISE THE REST OF TODAY AND COULD FALL. BLANK

&&

.AVIATION...
UPDATED 1738Z.
A MAJOR PRECIPITATION PRODUCING STORM SYSTEM WILL AFFECT AREA
TERMINALS DURING THE NEXT 24 HOURS. PREVAILING VFR FLIGHT CONDITIONS
WILL QUICKLY DETERIORATE TO MVFR CONDITIONS BY 00Z...WITH RAIN
EXPECTED AT ALL AREA TERMINALS AFTER 00Z AND CONTINUING THROUGHOUT
THE REMAINDER OF THE FORECAST PERIOD. SURFACE WINDS WILL GUST TO
30KT NEAR KCTB AND KHLN THRU 03Z AS WELL. ZUMPFE

&&

.HYDROLOGY...
THE REGION WILL BE UNDER THE INFLUENCE OF A NEARLY STATIONARY LOW
PRESSURE TROUGH DURING THE NEXT SEVERAL DAYS. PRECIPITATION WILL
BE SHOWERY TODAY BUT WIDESPREAD RAIN...AND SNOW AT HIGHER
ELEVATIONS...WILL DEVELOP TONIGHT AND CONTINUE INTO THE WEEKEND.
LOCAL FLOODING IS POSSIBLE AND THE CURRENT FLOOD WATCH WILL BE
CONTINUED. THE LATEST FORECAST FOR THE BIG HOLE RIVER NEAR MELROSE
IS FOR LEVELS TO RISE ONE HALF FOOT ABOVE FLOOD STAGE BY NOON
TODAY...THUS THE CURRENT FLOOD ADVISORY WILL BE CONTINUED FOR
MADISON COUNTY.

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT WED MAY 21 2008/
TODAY THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER
MONTANA DAKOTA BORDER WHILE A LOW PRESSURE TROF HAS BECOME NEARLY
STATIONARY OVER THE IDAHO PANHANDLE. SURFACE LOW PRESSURE IS MOVING
THROUGH SOUTH CENTRAL MONTANA WITH STRONG HEIGHT RISES WEST OF THE
DIVIDE...AND A BIG DROP IN TEMPS BEHIND THE COLDFRONT. THE AIRMASS
HAS STABILIZED AND WORRIES OVER CONVECTION HAVE TURNED TO PRECIP
AMOUNTS AND SNOW LEVELS. SHOWERS WILL CONTINUE TODAY BUT FLOW
BECOMES UPSLOPE DURING THE EVENING...WITH WIDESPREAD RAIN AND SNOW
IN THE HIGHER ELEVATIONS. THE TROF DEEPENS AND CUTS OFF WEDNESDAY
EVENING OVER THE GREAT BASIN. THIS PLACES CENTRAL AND EASTERN
MONTANA UNDER A STRONG AREA OF DIFFLUENCE WHICH MOVES WEST OVER THE
ROCKIES DURING THE NIGHT...EAST/UPSLOPE FLOW FOLLOWS. UPSLOPE FLOW
WILL BEGIN OVER THE NORTHEAST ZONES THIS EVENING AND SPREAD ACROSS
MOST OF THE CENTRAL ZONES BY EARLY THURSDAY MORNING. LOW LEVELS
REMAIN VERY MOIST THROUGH FRIDAY. TEMPS WILL REMAIN BELOW NORMALS
THROUGH FRIDAY. ZELZER

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE WET AND UNSETTLED WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF THE HOLIDAY WEEKEND.
WITH AN UPPER LEVEL LOW MOVING OVER THE REGION...EXPECT WIDESPREAD
PRECIP TO CONTINUE OVER THE REGION. PERIODS OF RAIN LASTING 3 TO 5
HOURS ARE LIKELY OVER THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. SO THERE WILL BE SOME DRY HOURS...BUT THEY WILL BE SHORT
LIVED. OVERALL...POPS HAVE BEEN RAISED FOR THE FIRST HALF OF THE
WEEKEND. EXPECT TEMPERATURES TO REMAIN BELOW NORMAL THROUGH THE
PERIOD. ADDITIONALLY...THE AIRMASS WILL BE COLD ENOUGH AT
NIGHT...THAT SNOW IS LIKELY TO FALL IN THE MOUNTAINS FOR ELEVATIONS
ABOVE 7000 FEET.

FOR SUNDAY THROUGH MONDAY NIGHT...THE MAIN UPPER LEVEL LOW CAUSING
ALL THE PRECIP WILL BE EXITING THE REGION...AS DRIER AIR SLOWLY
MOVES INTO THE REGION FROM THE NORTH. IT WILL TAKE SOME TIME FOR THE
DRIER AIR TO GET INTO SOUTHWEST MONTANA...THUS POPS WILL REMAIN A
BIT HIGHER OVER THE SOUTHWEST. TEMPERATURES WILL START A SLOW
WARMING TREND TOWARDS SEASONAL NORMALS BY MONDAY AFTERNOON. BRUSDA

TUESDAY THROUGH WEDNESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE EAST OF THE REGION
AND A SLOW MOVING UPPER LEVEL LOW OFF THE NORTHWEST COAST RESULT IN
A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED
SHOWERS...SHOWERS WILL BE MORE NUMEROUS OVER MOST MOUNTAINS. A FEW
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. TEMPERATURES
SHOULD WARM TO NEAR SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  40  46  41 /  60  80 100  80
CTB  53  39  45  38 /  50  80 100  80
HLN  53  39  50  44 /  60  70  80  70
BZN  49  36  50  41 /  70  70  80  60
WEY  40  29  42  32 /  80  60  80  60
DLN  47  34  46  37 /  70  60  70  70
HVR  57  39  52  43 /  80  80  90  60
LWT  50  36  46  38 /  80  80 100  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR MTZ008>010-012>015-044>046-048>055.

SMALL STREAM FLOOD ADVISORY FOR A PORTION OF MTZ008 THROUGH EARLY
AFTERNOON.

&&

SHORT TERM...BLANK
LONG TERM...ZUMPFE
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 5:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 AM MDT WED MAY 21 2008

MTZ008>010-012>015-044>046-048>055-221200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
656 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA. SOME RIVERS AND STREAMS WILL EITHER REACH
BANKFUL OR EXCEED FLOOD STAGE LATER TODAY OR TONIGHT. FLOOD
ADVISORIES OR WARNINGS COULD BE ISSUED LATER TODAY FOR THE
AFFECTED RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-047-221200-
HILL-BLAINE-
656 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 21, 8:17 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 AM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     HIGHWOOD                47.58N 110.79W
05/20/2008  E60.00 MPH       CHOUTEAU           MT   TRAINED SPOTTER

&&

ACOHEN

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Meagher

When
May 21, 12:00 PM MST to May 22, 12:00 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Ten inches of snow fell at the Daisy Peak SNOTEL site (elevation 7600 feet).

Heavy Snow, Madison

When
May 21, 6:00 PM MST to May 23, 12:00 AM MST
Where
Madison forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at the Albro Lake SNOTEL site (elevation 8300 feet).

Heavy Snow, North Rocky Mountain Front

When
May 22, 12:00 AM MST to May 24, 12:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at the Badger Pass SNOTEL site (elevation 6900 feet).

Heavy Snow, Southern Rocky Mountain Front

When
May 22, 12:00 AM MST to May 23, 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Twelve inches of snow fell at the Mt Lockhart SNOTEL site (elevation 6400 feet).

Heavy Snow, Beaverhead

When
May 22, 12:00 PM MST to May 23, 6:00 AM MST
Where
Beaverhead forecast zone
Reported by
Mesonet

Eight inches of snow was reported at the Beagle Springs SNOTEL site (elevation 8850 feet).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 93066, 93062, 93060, 93064, 93058.